Pediatrics International · 2015 · 12 citations · 5 references
MedicineNephrologyPediatricsPediatric NephrologyRenal PathologyRenal PathophysiologyAcute Kidney InjuryChronic Kidney DiseasePediatric Renal PathologyRenal DiseaseRenal InflammationTubulointerstitial DiseasesAcute Kidney Injury PathophysiologyDrug-induced Acute Kidney InjuryIntrinsic Acute Kidney InjuryMedication-associated Acute Kidney InjuryPediatric Renal BiopsyRenal Biopsy DiagnosisRenal Biopsy FindingsRenal Interstitial Inflammation
Acetaminophen is a commonly used medication to manage fever and pain in children and the drug is generally considered to be safe when used at appropriate therapeutic dosages. Recently, we encountered the case of a 3-year-old Japanese girl who suffered from severe intrinsic acute kidney injury (AKI) after therapeutic doses of acetaminophen for a fever due to viral infection. Renal biopsy indicated severe acute tubular necrosis with a significant striped interstitial fibrosis and mild interstitial inflammation. Unfortunately, she developed chronic kidney disease thereafter. This is the youngest case of biopsy-proven severe intrinsic AKI associated with therapeutic doses of acetaminophen. Acetaminophen, even if administered at therapeutic dosages, may be dangerous in selected children, especially with possible pre-existing volume depletion.
5